Alert archive / Washington / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Spokane, WA

August 12, 2024Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 12, 2024, 8:45 AM PDT for Chelan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2024, 8:45 AM PDT (15:45 UTC)
Expired
Aug 12, 2024, 11:39 AM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 167 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WGUS56 KOTX 121545
FFWOTX
WAC007-121845-
/O.NEW.KOTX.FF.W.0002.240812T1545Z-240812T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
845 AM PDT Mon Aug 12 2024

The National Weather Service in Spokane has issued a

* Flash Flood Warning for the 25 Mile Burn Scar in
  Central Chelan County in north central Washington...

* Until 1145 AM PDT.

* At 845 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the 25 Mile Burn Scar. Between 0.25 and 0.8 inches 
  of rain have fallen. The expected rainfall rate is 0.25 to 0.5 
  inches in 1 hour. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the warning area will cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the 25 Mile Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the 25 Mile Burn Scar.

* Some locations that will experience flash flooding include...
  Ramona Park Campground, 25 Mile Creek State Park and Grouse 
  Mountain Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The affected areas are in and below the 25 Mile burn scar on the 
southwest side of Lake Chelan, including the steep slopes in the 25 
Mile State Park, Shady Pass Road, South Lakeshore Road and 25 Mile 
Creek.  Moderate to high intensity rainfall on the burned area may 
cause flash flooding, mud slides and rock slides. Campers, hikers, 
residents, and motorists in and below the 25 Mile burned area should 
take immediate precautions to protect life and property.



&&

LAT...LON 4793 12022 4791 12031 4799 12035 4800 12029
      4801 12024

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR

$$

JCLEV
1 follow-up statement
331 
WGUS76 KOTX 121839
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
1139 AM PDT Mon Aug 12 2024

WAC007-121849-
/O.CAN.KOTX.FF.W.0002.000000T0000Z-240812T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
1139 AM PDT Mon Aug 12 2024

...FLASH FLOOD WARNING FOR THE 25 MILE BURN SCAR IS CANCELLED FOR 
CENTRAL CHELAN COUNTY...

The threat has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4793 12022 4791 12031 4799 12035 4800 12029
      4801 12024

$$

JCLEV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 5:21 AM PDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 12, 5:21 AM PDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
521 AM PDT Mon Aug 12 2024

.SYNOPSIS...
There will be a couple more days of showers and thunderstorms for
some of the region, followed by a brief lull around mid-week,
before additional shower and thunderstorm chances arrive heading
into the end of the week. In the near term, the focus for
thunderstorms will be over the Cascade and northern mountains, as
well as over southeastern Washington into the southern Panhandle
tonight through Monday night. Lightning from thunderstorms will be
capable of starting new fires. Daytime temperatures will begin
the week slightly warmer than normal but should drop to average or
slightly below by midweek.

&&

.UPDATE...
Added a Flood Watch for portions of north-central Washington that
includes Okanogan and Ferry counties.

&&

.DISCUSSION...
Slow moving thunderstorms today will contain heavy rainfall.
Thunderstorms are occurring over the east slopes of the central
Cascades early this morning. Thunderstorms have a history of
producing 0.25-0.5 inches per hour. This convection will push
slowly to the north and east into this afternoon. Afternoon
heating will increase the potential for stronger thunderstorms
with heavier rainfall. Main concerns is for the potential of flash
flooding near burn scars and in steep terrain. Thunderstorms also
have a history of producing frequent lightning. We will keep the
red flag warnings in effect as some lighting could occur outside
of the the rain cores where new fires may be started. The times
have been adjusted with areas along and south of Lake Chelan set
to expire at noon today. /SVH

&&

.PREV DISCUSSION... /issued 308 AM PDT Mon Aug 12 2024/

DISCUSSION...

Today through Tuesday night: A compact upper level low is swinging
across north-central Washington early this morning. A vorticity
maximum moving across the northern Cascades is interacting with
between 200-300 J/kg of MUCAPE to force thunderstorms in the area.
These storms are slow moving to the north and contain brief heavy
rain, small hail, along with frequent lightning. The prognoses is
for this low to slowly track into the Okanogan Highlands this
afternoon. Model guidance suggests between 500-800 J/kg of surface
based CAPE to work with in the Cascades over to the Okanogan
Highlands, Northeast Mountains and Idaho Panhandle. Thunderstorms
are expected to expand in coverage as lower levels destabilize this
afternoon under the cold pool. Steering flow will be weak and P-wats
on the order of 0.9+ inches. Concerns with thunderstorms today will
be two fold: flooding/debris flows near burn scars and new fire
starts from lightning strikes. Good news is that rain from
thunderstorms will act to extinguish new fire starts. Will maintain
the red flag warning over the Cascades to the Okanogan Highlands.

There is also some mid level instability to contend with across
southeast Washington into the Central Panhandle Mountains.
Instability is fairly weak with out much in the way of dynamics to
get convection going. I expect that these areas will mainly just see
ACCAS and virga this morning. A better chance for nocturnal
convection will come Monday night into Tuesday morning over
southeast Washington into the southern and central Idaho Panhandle.
The NAM is suggesting better MUCAPEs on the order of up to 400-500
J/kg and a shortwave disturbance pushing northeast out of northern
California and southern Oregon. I went ahead and maintained a 15-30%
chance for higher based thunderstorms. These storms will be moving
fast, thus be drier and may be a higher threat for lightning caused
fires.

Winds will be generally breezy through the Cascade gaps and out over
the basin sustained at 10-15 mph and gusts up to around 25 mph.
Winds will increase this afternoon and remain breezy through Monday
night into Tuesday. Temperatures will cool to near normal by Tuesday
with highs in the upper 70s to the mid 80s. /SVH

Wednesday through Sunday: Weak high pressure of the mid part of the
week becomes altered as a large upper area of low pressure
intensifies and digs southward off the coast toward the end of the
week and remains more or less in the same area over the weekend. The
end result will be a warming trend peaking on Thursday. Benign
conditions under weak high pressure Wednesday give way to a warm
southwesterly flow increasing moisture and instability and allowing
for a more unsettled Thursday evening and beyond. Pops for showers
and thunderstorms and a bit more cloud cover is likely to result in
slightly cooler temperatures after they peak Thursday and more or
less continue on as such through the weekend as the offshore upper
area of low pressure remains in place and allows for continued
moisture, instability, and small trigger disturbances to be steered
overhead in a southwest to northeast or south to north trajectory
across Eastern Washington and North Idaho. /Pelatti

&&

.AVIATION...
12Z TAFS: A compact upper level low pressure system will track
from the Cascades into northeast Washington today. Widely
scattered thunderstorms are expected near airports from the Methow
Valley (KS52), Omak (KOMK), Colville (KCQV), and Bonners Ferry
(K65S). An axis of mid level instability across southeast
Washington to the Central Panhandle Mountains will result in mid
to level clouds, including ACCAS cover, but mainly only expecting
isolated showers. Westerly winds will increase through the
Cascades late this afternoon with gusts of 15-20 kts at KEAT
expected into the evening. Nocturnal thunderstorms are expected to
push northeast out of northeast Oregon Monday night into Tuesday
morning. These storms may impact the Pullman/Moscow (KPUW) and
Lewiston (KLWS) airports after 06Z.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Confidence is high
for VFR conditions. High confidence for thunderstorms over the
Cascades and northern mountains today. Low confidence for
thunderstorms elsewhere across the region, including nocturnal
thunderstorms Monday night into Tuesday morning in the vicinity of
KPUW and KLWS. /SVH

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        88  56  80  53  83  56 /   0  10  10   0   0   0
Coeur d'Alene  86  55  79  52  81  54 /  20  10  20   0   0   0
Pullman        83  52  75  47  79  51 /  20  20  20   0   0   0
Lewiston       93  63  85  60  88  61 /  20  20  40   0   0   0
Colville       87  47  83  45  83  46 /  20  20  10   0   0   0
Sandpoint      83  52  79  50  80  51 /  20  10  10   0   0   0
Kellogg        83  57  76  54  79  58 /  20  20  20  10   0   0
Moses Lake     89  56  84  53  85  55 /   0   0   0   0   0   0
Wenatchee      88  62  85  61  86  64 /  10  10  10   0   0   0
Omak           92  61  89  59  90  60 /  30  20  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flood Watch through this evening for Okanogan Highlands-Okanogan
     Valley-Upper Columbia Basin-Western Okanogan County.

     Red Flag Warning until 8 PM PDT this evening for East Washington
     North Cascades (Zone 698)-Methow Valley (Zone 704)-Okanogan
     Highlands and Kettle Mountains (Zone 699)-Okanogan Valley
     (Zone 703).

     Red Flag Warning until noon PDT today for East Portion of North
     Cascades National Park/Lake Chelan National Recreation Area
     (Zone 697)-East Washington Central Cascades (Zone 696).

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:38 AM PDTFlood WatchOTXFerry, Okanogan14 hr

Nearby

Flash Flood Warnings in Washington, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.